Tinnitus is commonly thought of as a symptom of adulthood, and is often overlooked in children. Children with hearing loss have a high incidence of tinnitus, even though they do not express the condition or its effect on their lives. Children do not generally report tinnitus spontaneously and their complaints may not be taken seriously. Among those children who do complain of tinnitus, there is an increased likelihood of associated otological or neurological pathology such as migraine, juvenile Meniere’s disease or chronic suppurative otitis media. Its reported prevalence varies from 12% to 36% in children with normal hearing thresholds and up to 66% in children with a hearing loss and approximately 3–10% of children have been reported to be troubled by tinnitus.
Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Cartoon of the middle ear showing muscles that attach to ossicles (ear bones), and ear drum. The stapedius is attached to the stapes (of course -- horseshoe object above), while the tensor tympani is attached to the ear drum. While useful, be aware that there are multiple errors in this illustration from Loyola Medical School. With permission, from: http://www.meddean.luc.edu/lumen/meded/grossanatomy/dissector/mml/images/stap.jpg
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.